Thunderstorm Wind, Erie
- When
- July 1, 4:49 PM EST
- Where
- Erie County, 3.55 mi NE of Wesleyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.167, -79.952
Trees downed in Harborcreek.
A surface cold front drifted southeastward across northern Indiana, southeast Lower Michigan, southern Ontario, and into northwest Ohio during the afternoon through early evening of the 1st. Simultaneously, a pre-frontal surface trough axis in the warm sector moved generally eastward across northern Ohio and western Lake Erie toward eastern Lake Erie and northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A surface cold front drifted southeastward across northern Indiana, southeast Lower Michigan, southern Ontario, and into northwest Ohio during the afternoon through early evening of the 1st. Simultaneously, a pre-frontal surface trough axis in the warm sector moved generally eastward across northern Ohio and western Lake Erie toward eastern Lake Erie and northwest Pennsylvania. Low-level convergence and ascent along the pre-frontal trough axis acted as a focus for the development of multicellular showers and thunderstorms amidst weak to moderate MUCAPE, moderate DCAPE, and moderate to strong effective bulk shear. One of the multicell thunderstorms produced isolated straight-line wind damage in Erie County, Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 1, 2:33 PM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 333 PM EDT Fri Jul 1 2022 .SYNOPSIS... A cold front will cross the region overnight and settle south of the area on Saturday. High pressure will build over the region for the remainder of the weekend and into New York on the 4th of July. && .NEAR TERM /THROUGH SATURDAY NIGHT/... The cold frontal passage tonight is the main weather event during this period. Despite plenty of solar heating today, MLCAPE remains rather modest for July with values generally below 1000 J/KG. Effective wind shear is low but is expected to increase to 30-40 knots this evening. Convection is developing along the front in Michigan and along I-70 where deeper moisture resides. We still expect scattered showers and storms to spread into the region over the next several hours and some development is occurring along the lake breeze near CLE. With limited CAPE and a steep lower level lapse rates, DCAPE values are somewhat supportive for microburst development in some of the stronger cells. The convective activity will diminish after sunset and largely end by 12Z Saturday. High pressure will gradually build into the region for the rest of the weekend and provide generally fair and cooler weather. There could be an isolated shower Saturday afternoon west of I-71 but we will not mention it in the forecast. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Cold front will remain over the Ohio Valley Sunday, with high pressure taking control of the lower Great Lakes. All precipitation will lie along the front, so anticipate dry weather through Monday morning. By Monday, a warm front will begin to lift north towards the local area. Moisture may begin to increase across the area as early as Monday afternoon and can't rule out widely scattered showers and perhaps a few isolated thunderstorms Monday afternoon. Long range guidance is still hinting at a complex of thunderstorms moving southeast across the Upper Midwest and possibly into NW OH late Monday night into early Tuesday which will need to be watched, but at the moment it looks like the complex will be weakening as it moves into a drier environment. Will continue to monitor the thunderstorm potential for late Independence Day and update and message any threats if needed. Temperatures will be near normal Sunday and will begin to increase once again Monday. Most locations will reach the upper 80s to lower 90s, although NW PA may be a few degrees cooler. Sunday night will feature lows in the upper 50s to lower 60s, with slightly warmer temps possible close to the lake. && .LONG TERM /TUESDAY THROUGH FRIDAY/... An unsettled weather pattern will continue through the majority of next week as a frontal boundary drapes itself across the region. Several vorticity maxima will ripple along the front, leading to several opportunities for scattered showers and thunderstorms, best chance during peak heating during the afternoon and evening. Still too early to get too specific with PoPs, as any precipitation chances will be highly dependent on the location of the front along with any boundaries that are left behind from previous convection. Temperatures will be near to a couple of degrees above normal through next Friday. As stated in the previous discussion, temperatures will be influenced by any cloudiness. && .AVIATION /18Z Friday THROUGH Wednesday/... VFR condition currently prevail across the region but scattered showers and thunderstorms are expected to develop near and along a cold front that will cross the region this evening and overnight. Storm coverage will increase through 22Z and ceilings and visibilites will drop to MVFR conditions in the heavier storm cells. Southwest winds of 10-15 knots with gusts to near 25 knots will continue ahead of the front into this evening. Winds will shift to the northwest after the frontal passage. Showers and thunderstorm coverage will diminish after sunset. VFR conditions will return later tonight and continue into much of the weekend as high pressure builds into the region. Outlook...Non-VFR possible at times in showers and thunderstorms Monday night into Wednesday mainly in the afternoon and early evening. && .MARINE... Southwest winds 10 to 15 knots will continue through this evening as a cold front approaches from the west. Scattered showers and thunderstorms may move across the lake with the cold front this evening and winds and waves will be locally higher near convection. The passage of the cold front will result in northwesterly winds around 6 to 12 knots and waves of 2 to 3 feet. Winds become southwesterly in the wake of the front Saturday, before veering to the northeast by Sunday morning. Waves may build to 2 to 3 feet from the Islands to Willowick due to enhanced onshore flow Sunday morning, but not anticipating any headlines at this time. Wind direction will become variable Monday through Wednesday, but wind speeds should remain below 15 knots. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...LaPlante SHORT TERM...LaPlante LONG TERM...Maines AVIATION...LaPlante MARINE...Maines
Hazardous Weather Outlook National Weather Service Cleveland OH 427 PM EDT Fri Jul 1 2022 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-022030- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 427 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Scattered thunderstorms are likely this evening. A few storms may produce damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
511 PM EDT Fri Jul 1 2022
OHZ003-006>008-012200-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
511 PM EDT Fri Jul 1 2022
...Strong thunderstorms will impact portions of Ottawa, western
Sandusky, Wood and Lucas Counties through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to 6 miles north of Weston to near
Deshler. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4172 8387 4173 8346 4171 8347 4171 8345
4170 8346 4169 8344 4170 8344 4169 8343
4169 8341 4163 8338 4125 8340 4125 8342
4117 8342 4117 8388
TIME...MOT...LOC 2110Z 251DEG 35KT 4162 8387 4143 8383 4128 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ClarkSpecial Weather Statement
National Weather Service Cleveland OH
541 PM EDT Fri Jul 1 2022
OHZ003-007-008-012245-
Ottawa OH-Sandusky OH-Lucas OH-
541 PM EDT Fri Jul 1 2022
...Strong thunderstorms will impact portions of Ottawa, Sandusky and
northeastern Lucas Counties through 645 PM EDT...
At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northwood to near Woodville to near Fostoria.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fremont, Port Clinton, Oregon, Bellevue, Clyde, Oak Harbor,
Gibsonburg, Genoa, Woodville, Elmore, Green Springs, Ballville,
Marblehead, Bettsville, Risingsun, Lindsey, Rocky Ridge, Clay Center,
Helena and Burgoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4168 8341 4161 8311 4152 8298 4151 8299
4152 8294 4152 8289 4158 8285 4153 8282
4154 8271 4150 8275 4149 8296 4146 8299
4146 8304 4145 8304 4142 8294 4144 8285
4125 8284 4125 8342
TIME...MOT...LOC 2140Z 268DEG 35KT 4160 8348 4144 8344 4123 8348
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ClarkThe Buffalo radar (KBUF), 132 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees downed in Harborcreek.
Multiple trees downed about two-miles WSW of North East.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032670, 1032664.